Successful treatment of a case of catastrophic antiphospholipid syndrome with autologous bone marrow transplantation
Abstract number: PP-WE-280
Owaidah1 T.M., Al Mohareeb2 F., Al Harthi3 A., Al Zahrani2 H.
11Pathology, King Faisal Specialist Hospital and Research Center 22Oncology 33Medicine, King Faisal Specialist Hospital and Research Center, Riyadh, Saudi Arabia
How-to-cite Owaidah TM, Al Mohareeb F, Al Harthi A, Al Zahrani H. Successful treatment of a case of catastrophic antiphospholipid syndrome with autologous bone marrow transplantation. Journal of Thrombosis and Haemostasis 2009; Volume 7, Supplement 2: Abstract PP-WE-280
Catastrophic antiphospholipid syndrome (CAPS) is one of the rare manifestations of APS, that is characterized by thrombotic microangiopathy, multiple organ failure, and tissue necrosis. Treatment of CAPS can be very challenging. We are reporting a challenging case of CAPS who showed initial response to treatment with autologous stem cell transplantation(SCT).
Case report: Our patient is 33 year male presented at age of 25 year with first DVT treated with standard anticoagulation therapy and kept on INR intensity of 2–3. Over 3 years he had 5 episodes of DVT/PE and peripheral ischemia and suspicion of acute myocardial infarction.He continued to be on warfarin twith same intensity and aspirin 325 mg. At our institute at presentation cardiac catheterization, was failed due to absence of access. Initial workup demonstrated presence of strong lupus anticoagulant with LA ratio 4.2 (positive > 1.35). ACA IgG was 751 GPL/mL, B2GP1 IgG was 928 GPL/mL. He was positive for APCR. All other thrombophilia tests were within normal ranges. The patient was labeled as warfarin resistence and kept on monitored enoxaparin with intention to have anti-Xa (0.5–1.0). After 1 year on 120 mg of enoxaparine (1 mg/kg BID), he presented with Budd-Chiari syndrome and antiXa 0.2. Followed by 3 thrombotic attacks for which we considered him as high risk treated with 2 courses of rituximab 375-mg/m sq. Reevaluation post rituximab showed decrease in the titer for ACA IgG from 1456 to 186. However, after few months he presented with bilateral adrenal infarct and iliac vein thrombosis on therapeutic LMWH, when we switched him to fondaparinux 10 mg/day with monthly plasmapheresis. After few months presented with CAPS treated with unfractionated Heparin and high dose of Methylprednisolone. Although he responded, however due to failure to IV access for Plasmapheresis he was offered high dose chemotherapy and autologous SCT. In May 2008 was conditioned with cyclophosphamide/ATG, followed by SCT. After stormy course post transplant compilcated with infections and 2 episodes of strock patient was discharged with anticoagulation. Eight months post transplant no episodes of thrombosis with recovery of peripheral count and almost abscence of Antiphospholipid antibodies.
Disclosure of interest: none declared.
To cite this abstract use the following format:
Journal of Thrombosis and Haemostasis 2007; Volume 5, Supplement 2: abstract number
| Back to top